Hail, Upshur
- When
- April 20, 8:23 AM CST
- Where
- Upshur County, 1.35 mi ESE of Gilmer
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 32.720, -94.910
Nickel size hail reported near Gilmer.
A cold front shifted slowly south across Central and East Texas on the morning of April 20th, aided by widespread showers and thunderstorms from Southwest Texas through North Central and into Northeast Texas. Warm and moist southerly low-level flow had persisted throughout the morning, and this resulted in increased low-level convergence along the frontal zone while also destabilizing the…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A cold front shifted slowly south across Central and East Texas on the morning of April 20th, aided by widespread showers and thunderstorms from Southwest Texas through North Central and into Northeast Texas. Warm and moist southerly low-level flow had persisted throughout the morning, and this resulted in increased low-level convergence along the frontal zone while also destabilizing the downstream air mass. Pre-frontal dewpoints ranged from the upper 60s to the lower 70s. Additionally, filtered heating allowed temperatures to rise into the lower 80s. These low-level thermodynamic conditions resulted in air mass destabilization while any convective inhibition eroded, leading to the warm and moist conditions with moderate buoyancy of near 1500 J/kg. Given these parameters, an isolated strong thunderstorm managed to produce nickel size hail near Gilmer in Upshur County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 20, 6:01 AM CST, 2 hours 22 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 701 AM CDT Sat Apr 20 2024 ...New AVIATION... .SHORT TERM... (Saturday through Sunday) Issued at 335 AM CDT Sat Apr 20 2024 Very diffuse frontal boundary has cleared our southernmost zones this morning with spotty post-frontal showers starting to expand across parts of East Texas and North Louisiana. This trend will continue to ramp up over the next 24 hours in terms of convective coverage and intensity as a series of upstream shortwave impulses translate eastward across Texas into the Lower MS Valley. Although convection will gradually overspread the entire region later today and tonight, pockets of heavy rainfall and embedded thunderstorms are expected to become more focused along and south of the I-30 corridor where 1-2 inches of rainfall will be common along with localized higher amounts near 3+ inches. The bulk of this rainfall should occur from this afternoon through early Sunday morning before the primary trough axis finally pivots overhead and gradually brings an end to the rainfall. Cloud cover will eventually follow suit by Sunday afternoon with at least some sunshine returning late in the day. As a result, afternoon warming will allow high temperatures to climb into the 60s areawide versus slightly milder rain-cooled air across the majority of the region today. The exception will be across our far southern zones closer to the frontal boundary where cool air advection hasn't been quite as pronounced given how diffuse the front has become. Regardless, we will maintain below average temperatures areawide with morning lows bottoming out in the 40s near 50 degrees across the region. /19/ && .LONG TERM... (Sunday Night through Saturday) Issued at 335 AM CDT Sat Apr 20 2024 Gradual clearing of cloud cover will continue on Sunday night with even cooler temperatures expected on Monday morning. Lower to mid 40s will be common across the entire region, likely the last time we'll see temperatures in this range until sometime later in the fall season if climo is any indication (our average lows for this time of year = lower to mid 50s). After the cool start on Monday morning, it's all uphill from there as a strong warming trend will commence and continue through the remainder of next week. Advancing high pressure will shift east of the area by late Monday and allow for a return to southerly flow. Looking aloft, weak NW flow will maintain dry conditions through at least Tuesday before a shortwave trough well to our north swings south from the central Canadian provinces into the Upper Midwest and Great Lakes Region. This trough will help to propel a weak cold front south into our region by Wednesday and should allow for some isolated convection across our northern zones from mid to late week. However, this is a fairly low confidence forecast with some question as to how far south this front will manage to advance before stalling out and lifting back northward by the end of the week. This appears to coincide with a much stronger trough ejecting out of the Rockies into the Great Plains on Friday into Saturday. Medium-range model guidance continues to exhibit some timing discrepancies this far out in time, but early signals indicate this could be a favorable setup for severe weather. Given the extent of warm air advection by late week, this potential will be monitored closely over the coming week. /19/ && .AVIATION... (12Z TAFS) Issued at 643 AM CDT Sat Apr 20 2024 For the ArkLaTex terminals, IFR/MVFR with -DZ/BR. We are seeing an increase in coverage & intensity of convection with some hail 15-21Z as an upper disturbance in N TX now rides over the shallow cool air. A second disturbance arrives late today/eve with more convection and then overnight things will calm down with slightly better vsby/cigs slowly lifting. The NE winds only extend up to 2kft with a super wet SW flow by 3kft and throughout your climb, due W for FLs 30-50KT from FL200-FL350. FZL is 133 w/ mid level dry air so no icing issues and prob not much turb with these winds. /24/ && .PRELIMINARY POINT TEMPS/POPS... SHV 62 51 67 46 / 90 100 20 0 MLU 62 49 64 43 / 80 100 30 0 DEQ 58 43 66 40 / 80 80 0 0 TXK 58 48 66 43 / 90 90 10 0 ELD 58 46 65 40 / 80 100 20 0 TYR 61 49 65 45 / 100 90 10 0 GGG 61 49 65 44 / 100 100 10 0 LFK 72 51 66 45 / 70 100 20 0 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && SHORT TERM...19 LONG TERM....19 AVIATION...24
Hazardous Weather Outlook National Weather Service Shreveport LA 626 AM CDT Sat Apr 20 2024 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-211130- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant- Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass- Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola- Nacogdoches-Shelby-Angelina-San Augustine- 626 AM CDT Sat Apr 20 2024 This Hazardous Weather Outlook is for south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...Today and tonight. An upper-level disturbance shifting across the region today through tonight will be the catalyst for widespread showers and thunderstorms with periods of heavy rainfall. Look for rainfall amounts of one to three inches with isolated higher amounts possible. This may result in additional rises on area waterways through early next week. Poor drainage and flood prone areas will also be susceptible to localized flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. An upper-level disturbance will continue to shift east of the region on Sunday with some lingering rain showers in the morning gradually ending by the afternoon. Dry conditions will resume for much of next week with the next chance of thunderstorms possibly returning by the end of the week. However, any threat of severe weather is uncertain at this time but will be closely monitored over the coming week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 19
Special Weather Statement
National Weather Service Shreveport LA
907 AM CDT Sat Apr 20 2024
TXZ097-111-112-201430-
Cass TX-Bowie TX-Morris TX-
907 AM CDT Sat Apr 20 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CASS...SOUTHWESTERN
BOWIE AND NORTHERN MORRIS COUNTIES THROUGH 930 AM CDT...
At 906 AM CDT, Doppler radar was tracking a strong thunderstorm near
Naples, or 18 miles east of Mount Pleasant, moving northeast at 35
mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
De Kalb, Naples, Maud, Omaha, Dalby Springs, Us 259 And I 30
Intersection, Marietta, Spring Hill, and Bryans Mill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3332 9481 3334 9479 3333 9478 3332 9478
3332 9475 3338 9475 3352 9458 3331 9421
3310 9464 3326 9481
TIME...MOT...LOC 1406Z 232DEG 28KT 3326 9467
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
53The Shreveport radar (KSHV), 105 km away, was scanning. The volume nearest the first event began at 14:23 UTC.
1 hail. Local standard time, as filed.
Nickel size hail reported near Gilmer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, April 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1176474.